Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 264, NWS Amarillo, TX

August 27, 2017Dallam County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 27, 2017, 8:30 PM CDT for Dallam County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2017, 8:30 PM CDT (01:30 UTC)
Expired
Aug 27, 2017, 9:30 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 8:45 PM CDTHAIL 0.88Texhoma, OKMOSTLY DIME SIZE HAIL WITH A FEW NICKELS. MAX WIND GUSTS NEAR 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS54 KAMA 280130
SVRAMA
OKC025-139-TXC111-421-280230-
/O.NEW.KAMA.SV.W.0264.170828T0130Z-170828T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
830 PM CDT SUN AUG 27 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Texas County in the Panhandle of Oklahoma...
  Southeastern Cimarron County in the Panhandle of Oklahoma...
  Sherman County in the Panhandle of Texas...
  Eastern Dallam County in the Panhandle of Texas...

* Until 930 PM CDT

* At 829 PM CDT, a severe thunderstorm was located 5 miles northwest
  of Texhoma, or 18 miles northeast of Stratford, moving south at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Stratford, Cactus, Goodwell, Griggs and Texhoma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 10161 3650 10163 3605 10163 3605 10219
      3662 10219 3672 10161
TIME...MOT...LOC 0129Z 001DEG 28KT 3655 10187 

HAIL...1.00IN
WIND...60MPH
 
$$

LFM
2 follow-up statements
707 
WWUS54 KAMA 280155
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
855 PM CDT SUN AUG 27 2017

OKC025-139-280205-
/O.CAN.KAMA.SV.W.0264.000000T0000Z-170828T0230Z/
Texas OK-Cimarron OK-
855 PM CDT SUN AUG 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TEXAS AND
SOUTHEASTERN CIMARRON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3650 10163 3605 10163 3605 10219 3650 10219
TIME...MOT...LOC 0155Z 001DEG 28KT 3635 10187 

$$

TXC111-421-280230-
/O.CON.KAMA.SV.W.0264.000000T0000Z-170828T0230Z/
Sherman TX-Dallam TX-
855 PM CDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SHERMAN AND EASTERN DALLAM COUNTIES...

At 855 PM CDT, a severe thunderstorm was located 11 miles east of
Stratford, moving south at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Stratford, Cactus and Texhoma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 10163 3605 10163 3605 10219 3650 10219
TIME...MOT...LOC 0155Z 001DEG 28KT 3635 10187 

HAIL...0.88IN
WIND...60MPH
 
$$

LFM
788 
WWUS54 KAMA 280210
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
910 PM CDT SUN AUG 27 2017

TXC111-421-280230-
/O.CON.KAMA.SV.W.0264.000000T0000Z-170828T0230Z/
Sherman TX-Dallam TX-
910 PM CDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SHERMAN AND SOUTHEASTERN DALLAM COUNTIES...

At 909 PM CDT, a severe thunderstorm was located near Cactus, or 16
miles north of Dumas, moving south at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Stratford and Cactus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3605 10163 3605 10219 3638 10219 3639 10163
TIME...MOT...LOC 0209Z 355DEG 25KT 3610 10200 

HAIL...0.88IN
WIND...60MPH
 
$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 5:57 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 27, 5:57 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
557 PM CDT Sun Aug 27 2017

.AVIATION...
A cluster of thunderstorms are expected to move south across the
panhandles this evening. All TAF sites may be affected. Strong
gusty winds will be possible with these storms and some of them
may become severe. Low clouds and fog are expected to move in
behind the storms later tonight. The low clouds and fog will start
to lift by late morning. Winds will be light outside of the
thunderstorms and will turn more to the north and northeast behind
the cold front which will be helping to add lift for the
thunderstorms.

&&

.PREV DISCUSSION... /Issued 438 PM CDT Sun Aug 27 2017/

DISCUSSION...
For tonight, a cold front will move across the OK and TX
Panhandles. Sufficient moisture along with a moderately unstable
atmosphere exists for this boundary to utilize. A minor upper
level shortwave trof will zip southward and graze our fcst area
this evening and tonight. In addition, as seen on the KAMA 18Z
sounding, SBCAPE and MUCAPE values on the order of 2000 to 2500
J/kg, MLCAPE around 1000 to 1500 J/kg and DCAPE about 1200 to
1300 J/kg are evident. Fairly dry air resides at mid and upper
levels of the atmosphere. Mid level lapse rates around minus 6 to
minus 8 C/km along with effective shear on the order of 30 to 35
kts exists, especially across nrn and nern zones. All the above
ingredients suggests a threat of tstms this evening and tonight,
with the potential for some storms to become severe. Large hail to
around golf ball size along with damaging winds to around 70 mph
will be the main hazards. Storms should weaken late this evening.
Lingering slgt chc pops were included for Monday across mainly the
southern Texas Panhandle.

Dry weather is then anticipated Monday night through next Sunday
as northerly flow prevails around the eastern periphery of an
upper level ridge of high pressure progged to anchor itself over
the western states.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/7
Hazardous weather outlook, Aug 27, 8:04 PM CDT, 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
804 PM CDT Sun Aug 27 2017

OKZ001>003-TXZ001>020-281315-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
804 PM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected through tonight across parts of the
Oklahoma and Texas Panhandles. Some storms that develop will have
the potential to become severe, with large hail and damaging winds
the primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across mainly the southern Texas
Panhandle on Monday. Any storms that develop are expected to
remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across central
and sections of the Oklahoma and Texas Panhandles should remain
alert and be ready for possible activation this evening.

In the hours before

Special weather statement, Aug 27, 7:13 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
713 PM CDT SUN AUG 27 2017

OKZ001-TXZ001-002-280045-
Cimarron OK-Sherman TX-Dallam TX-
713 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON...
NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL 745 PM
CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Griggs, or 17 miles east of Boise City, moving
south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stratford and Griggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3670 10233 3671 10211 3633 10198 3630 10247
TIME...MOT...LOC 0013Z 357DEG 16KT 3664 10222

LFM
Special weather statement, Aug 27, 7:16 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
716 PM CDT SUN AUG 27 2017

OKZ001-002-280045-
Cimarron OK-Texas OK-
716 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 745 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Elkhart, moving south at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Keyes, Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3699 10195 3672 10188 3669 10239 3699 10222
TIME...MOT...LOC 0016Z 357DEG 15KT 3698 10208

LFM
Special weather statement, Aug 27, 7:30 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Amarillo TX
730 PM CDT SUN AUG 27 2017

TXZ001-280100-
Dallam TX-
730 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM COUNTY UNTIL 800
PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ware, or 20 miles northwest of Dalhart, moving
southwest at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3643 10276 3635 10252 3606 10264 3606 10304
      3607 10304
TIME...MOT...LOC 0030Z 025DEG 21KT 3633 10267

LFM
Local storm report, Aug 27, 7:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     12 NE EVA               36.92N 101.78W
08/27/2017  M74 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1700845

EA
Local storm report, Aug 27, 8:03 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
803 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     12 NE EVA               36.92N 101.78W
08/27/2017  M61 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1700846

EA
Special weather statement, Aug 27, 8:03 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
803 PM CDT SUN AUG 27 2017

TXZ001-280130-
Dallam TX-
803 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAM COUNTY UNTIL
830 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Ware, or 12 miles north of Dalhart, moving south
at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3633 10274 3640 10245 3610 10232 3609 10277
TIME...MOT...LOC 0103Z 344DEG 10KT 3622 10259

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:30 PM CDTSpecial Weather StatementAMADallam30 min
Aug 27, 8:03 PM CDTSpecial Weather StatementAMADallam27 min
Aug 27, 8:16 PM CDTSevere Thunderstorm WarningAMADallam, Hartley59 min
Aug 27, 9:16 PM CDTSpecial Weather StatementAMAHartley44 min
Aug 27, 9:19 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman56 min
Aug 27, 9:24 PM CDTSevere Thunderstorm WarningAMAHartley66 min
Aug 27, 9:50 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter55 min
Aug 27, 9:57 PM CDTSpecial Weather StatementAMAHutchinson, Moore48 min
Aug 27, 10:21 PM CDTSpecial Weather StatementAMAOldham39 min
Aug 27, 10:32 PM CDTSpecial Weather StatementAMACarson, Hutchinson, Potter43 min
Aug 27, 10:36 PM CDTSpecial Weather StatementAMADeaf Smith, Oldham, Randall39 min
Aug 27, 10:37 PM CDTSevere Thunderstorm WarningAMAOldham, Potter9 min
Aug 27, 7:13 PM CDTSpecial Weather StatementAMACimarron32 min
Aug 27, 7:16 PM CDTSpecial Weather StatementAMACimarron29 min
Aug 27, 7:25 PM CDTSevere Thunderstorm WarningAMACimarron, Texas65 min
Aug 27, 7:44 PM CDTSevere Thunderstorm WarningAMATexas46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.